by kara (6614 Posts), Sat Sep 01, 2007 06:03 pm
I'd be wondering about the MAG causing you liver problems too. Mag is an awful, but life saving medication. I was so hot and coudn't cool down, felt miserable, never threw up, but lots of women are extremely nauseous on it, and I felt like I was drunk and hit by a bus. Liver inflamation would seem more along the lines of HELLP syndrome (Hemolysis, liver enzymes, and platlets), a rare and serious variant of PE. One of the things that they look for to diagnose HELLP is liver involvement, and the right upper quadrant (or rib) pain we talk about here comes from an inflamed liver. My rib pain was much worse than the mag. It was one of those, "wish I'd die, but hope & pray I don't" sort of feelings.
Some babies are sluggish, slow to feed, lethargic, as MAG is a smooth muscle relaxer. But I haven't seen anyone who suspects baby has long term problems from it. Obviously any medication not used in moderation can cause problems. I was on it for 4 days. My baby was nearly a micro-preemie at 2.5lbs, so I can't really say what was due to her being so early, and what might have been mag.
I would look into your records about the HELLP theory as opposed to the MAG causing the problems. Magnesium generically speaking is epsom salts in a differnt form, and I'm sure there are people who are allergic...but the liver thing sounds more like HELLP syndrome.
The most important thing is that MAG, no matter how awful it makes you feel, is often something that saves us PE women from stroke, seizure, and death. I'd take it anyday over that.